Alert archive / Texas / Tornado Warnings in 1999

Tornado Warning 49, NWS San Angelo, TX

May 31, 1999Sterling County, Texas

NWS San Angelo, TX issued this tornado warning at May 31, 1999, 7:36 PM CDT for Sterling County, Texas. It was in force for 64 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 31, 1999, 7:36 PM CDT (00:36 UTC)
Expired
May 31, 1999, 8:40 PM CDT
In force
64 min
Issued by
NWS San Angelo, TX
Area
Whole counties

County Sterling County, TX

The radar

The San Angelo radar (KSJT), 73 km from the middle of the area, began a volume at 00:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 31, 7:40 PM CDTHail 2.75Sterling City, TXBaseball size hail broke an estimated 40 to 50 windows in residences just northwest of Sterling City.
May 31, 7:40 PM CDTThunderstorm WindSterling City, TXSevere thunderstorm winds downed trees and destroyed a carport just northwest of Sterling City.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 31, 5:50 PM CDTTornado WatchSPC4 hr

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 0.6 hours before the alert went out and 109 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 1999-06-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 1999-06-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -6 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
4094 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
-6 m²/s²
0-3 km storm-relative helicity
132 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KSJT 010036 RRA
TORSJT
TXC431-010140-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE SAN ANGELO TX
736 PM CDT MON MAY 31 1999

THE NATIONAL WEATHER SERVICE IN SAN ANGELO HAS ISSUED A

* TORNADO WARNING FOR...
  STERLING COUNTY IN WEST CENTRAL TEXAS

* UNTIL 840 PM CDT

* AT 735 PM CDT... DOPPLER RADAR AT SAN ANGELO INDICATED A
  DEVELOPING TORNADO 4 MILES WEST OF STERLING CITY... MOVING
  NORTHEAST AT 35 MPH. FUNNELS HAVE BEEN SIGHTED FNEAR STERLING CITY.

* THE TORNADO IS EXPECTED TO BE NEAR...
  STERLING CITY AT 740 PM CDT

IF YOU ARE IN A MULTIPLE STORY BUILDING...GO TO A SMALL INTERIOR
ROOM AWAY FROM WINDOWS.

MJD

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before this tornado warning went out at May 31, 6:11 PM CDT, 1 hour 25 minutes earlier.

Area forecast discussion, May 31, 6:11 PM CDT, 1 hour 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN ANGELO TX
611 PM CDT MON MAY 31 1999

WILL SEND A WORKZONE UPDATE FOR COUNTIES INCLUDED IN THE TORNADO WATCH.

19

In the hours before

Special weather statement, May 31, 2:30 PM CDT, 5 hours 6 minutes before
TXZ049-053-054-064>066-071>073-076>078-098-099-113-114-127-128-
139-140-154-155-168>170-312315-

WEST CENTRAL TEXAS THUNDERSTORM OUTLOOK
NATIONAL WEATHER SERVICE SAN ANGELO TX
230 PM CDT MON MAY 31 1999

...THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER NORTHERN AND
WESTERN PORTIONS OF WEST CENTRAL TEXAS THROUGH THIS EVENING...

A MOIST AND VERY UNSTABLE ATMOSPHERE REMAINS OVER WEST CENTRAL TEXAS
THIS AFTERNOON. A DRYLINE EXTENDING ACROSS EASTERN PORTIONS OF THE
TEXAS SOUTH PLAINS AND PERMIAN BASIN...AND A WESTWARD MOVING OUTFLOW
BOUNDARY EXTENDING WEST OF A WICHITA FALLS TO TEMPLE LINE...WILL
SERVE AS THE AREAS MOST LIKELY TO INITIATE THUNDERSTORM DEVELOPMENT
LATER THIS AFTERNOON. INSTABILITY WILL BE SUFFICIENT TO PRODUCE
SEVERE THUNDERSTORMS WITH LARGE HAIL AND DAMAGING WINDS...THROUGH
THIS EVENING ESPECIALLY BETWEEN 6 AND 10 PM.

AREAS NORTH OF A STERLING CITY TO CROSS PLAINS LINE WILL HAVE THE
BEST CHANCE OF RECEIVING SEVERE WEATHER...BUT ISOLATED STRONG TO
SEVERE STORMS WILL ALSO BE POSSIBLE SOUTH OF THE BIG COUNTRY...IN
AREAS NORTH OF AN OZONA TO BROWNWOOD LINE.

SPOTTER ACTIVATION MAY BE REQUIRED..

FOR THE SOUTHWEST TEXAS AND SOUTHEAST NEW MEXICO OUTLOOK SEE
PRODUCT LBBSPSMAF. FOR THE SOUTH PLAINS OUTLOOK SEE PRODUCT
LBBSPSLBB. FOR THE CENTRAL OKLAHOMA OUTLOOK SEE PRODUCT OKCSPSOKC.
FOR THE NORTH TEXAS OUTLOOK SEE PRODUCT FTWSPSFTW. FOR THE SOUTH
CENTRAL TEXAS OUTLOOK SEE PRODUCT SATSPSSAT.

10
Local storm report, May 31, 6:00 PM CDT, 1 hour 36 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
600 PM CDT MON MAY 31 1999

TIME(CDT)  .....CITY LOCATION.....   STATE...EVENT/REMARKS...
           ....COUNTY LOCATION....

0545 PM    10 S THROCKMORTON         TX   0.75 INCH HAIL
05/31/99   THROCKMORTON
Local storm report, May 31, 6:48 PM CDT, 48 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
648 PM CDT MON MAY 31 1999

TIME(CDT)  .....CITY LOCATION.....   STATE...EVENT/REMARKS...
           ....COUNTY LOCATION....

0605 PM    15 S THROCKMORTON         TX   0.88 SIZE HAIL
05/31/99   THROCKMORTON

0638 PM    17 S THROCKMORTON         TX   2.75 INCH HAIL
05/31/99   THROCKMORTON                   BROKE CAR WINDSHIELD
Local storm report, May 31, 6:48 PM CDT, 48 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
648 PM CDT MON MAY 31 1999

TIME(CDT)  .....CITY LOCATION.....   STATE...EVENT/REMARKS...
           ....COUNTY LOCATION....

0605 PM    15 S THROCKMORTON         TX   0.88 SIZE HAIL
05/31/99   THROCKMORTON

0638 PM    17 S THROCKMORTON         TX   2.75 INCH HAIL
05/31/99   THROCKMORTON                   BROKE CAR WINDSHIELD

The office that day

Everything else NWS San Angelo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 31, 7:07 PM CDTSevere Thunderstorm WarningSJTSterling63 min
May 31, 7:13 PM CDTSevere Thunderstorm WarningSJTHaskell62 min
May 31, 7:34 PM CDTSevere Thunderstorm WarningSJTCoke66 min
May 31, 7:54 PM CDTSevere Thunderstorm WarningSJTNolan96 min
May 31, 8:20 PM CDTSevere Thunderstorm WarningSJTHaskell65 min
May 31, 8:35 PM CDTSevere Thunderstorm WarningSJTTaylor65 min
May 31, 8:40 PM CDTSevere Thunderstorm WarningSJTThrockmorton65 min
May 31, 8:40 PM CDTSevere Thunderstorm WarningSJTFisher50 min
May 31, 9:01 PM CDTSevere Thunderstorm WarningSJTJones49 min
May 31, 9:10 PM CDTSevere Thunderstorm WarningSJTJones60 min
May 31, 9:20 PM CDTSevere Thunderstorm WarningSJTHaskell65 min
May 31, 9:45 PM CDTSevere Thunderstorm WarningSJTThrockmorton65 min
May 31, 9:50 PM CDTFlash Flood WarningSJTThrockmorton3 hr
May 31, 10:42 PM CDTSevere Thunderstorm WarningSJTCrockett93 min

Nearby

Tornado Warnings in Texas, 1999Every tornado warning in 1999Tornadoes in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.